Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 125, NWS Lincoln, IL

September 7, 2012Clay County, Jasper County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 7, 2012, 7:29 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 7:29 PM CDT (00:29 UTC)
Expired
Sep 7, 2012, 8:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IL, Jasper County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:30 PM CDTTSTM WND DMGFlora, ILTREE LIMBS DOWN ON POWER LINES. TREE DOWN. LARGE TREE LIMBS ACROSS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 3:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KILX 080029
SVRILX
ILC025-079-159-080115-
/O.NEW.KILX.SV.W.0125.120908T0029Z-120908T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
729 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...
  EASTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 815 PM CDT.

* AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHWEST OF OBLONG TO DUNDAS TO FLORA...AND MOVING
  EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
  WINDS.

* LOCATIONS IMPACTED INCLUDE...
  FLORA...OLNEY...CLAY CITY...SCHNELL...NOBLE...CLAREMONT...
  PARKERSBURG...CALHOUN...OLNEY NOBLE AIRPORT AND BERRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3860 8833 3860 8870 3876 8870 3885 8823
      3918 8801 3917 8795 3885 8794 3885 8791
      3858 8791
TIME...MOT...LOC 0029Z 270DEG 28KT 3909 8792 3881 8803
          3870 8851
WIND...HAIL 60MPH 0.75IN

$$

BARKER
2 follow-up statements
258 
WWUS53 KILX 080049
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
749 PM CDT FRI SEP 7 2012

ILC079-080059-
/O.CAN.KILX.SV.W.0125.000000T0000Z-120908T0115Z/
JASPER IL-
749 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JASPER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3860 8833 3860 8870 3876 8870 3885 8823
      3885 8791 3858 8792
TIME...MOT...LOC 0049Z 340DEG 13KT 3879 8793 3864 8867

$$

ILC025-159-080115-
/O.CON.KILX.SV.W.0125.000000T0000Z-120908T0115Z/
RICHLAND IL-CLAY IL-
749 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY AND
RICHLAND COUNTIES UNTIL 815 PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM CHAUNCEY TO XENIA...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  FLORA...OLNEY...XENIA...CLAY CITY...NOBLE...CLAREMONT...SCHNELL...
  CALHOUN...PARKERSBURG...OLNEY NOBLE AIRPORT AND BERRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3860 8833 3860 8870 3876 8870 3885 8823
      3885 8791 3858 8792
TIME...MOT...LOC 0049Z 340DEG 13KT 3879 8793 3864 8867
WIND...HAIL 60MPH 0.75IN

$$

BARKER
994 
WWUS53 KILX 080113
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
813 PM CDT FRI SEP 7 2012

ILC025-159-080124-
/O.EXP.KILX.SV.W.0125.000000T0000Z-120908T0115Z/
RICHLAND IL-CLAY IL-
813 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND RICHLAND COUNTIES
WILL EXPIRE AT 815 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3860 8833 3860 8870 3876 8870 3885 8823
      3885 8791 3858 8792
TIME...MOT...LOC 0114Z 340DEG 13KT 3870 8789 3856 8863

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:47 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 7, 6:47 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT FRI SEP 7 2012

.DISCUSSION...
ISSUED 257 PM CDT FRI SEP 7 2012

MAIN CONCERN THIS FORECAST PACKAGE INVOLVES SHOWERS AND
THUNDERSTORMS TONIGHT AS THE COLD FRONT MOVES THROUGH THE AREA.
MODELS IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM WITH THIS FRONT.
LONG TERM MODELS LOOK SIMILAR TOO UNTIL ABOUT THURSDAY NIGHT AND
THEN DIFFER SLIGHTLY WITH AMOUNT OF PCPN POSSIBLE WITH A LATE WEEK
FRONT MOVING INTO THE AREA. SO BLEND OF MODELS LOOKS GOOD IN THE
SHORT TERM WITH ALL BLEND IN THE LONG TERM.

SHORT TERM...TONIGHT THROUGH MONDAY

LOTS OF UNCERTAINTY WITH EXPECTED WEATHER FOR REMAINDER OF THE
AFTERNOON AND INTO THIS EVENING...DUE TO MORNING AND ONGOING
CONVECTION ACROSS NORTHERN AND PARTS OF CENTRAL ILLINOIS. THE
TIMING OF THIS CONVECTION TENDS TO WORK/OVERTURN THE ATMOSPHERE
ENOUGH TO LIMIT OR PROHIBIT SEVERE WEATHER WHEN THE COLD FRONT
ARRIVES. CONVECTION REMAINS LIKELY WITH THE FRONT GIVEN THE AMOUNT
OF MOISTURE IN THE AREA AND SHEAR AVAILABLE. SO POPS WILL REMAIN
HIGH ACROSS MOST OF THE AREA THIS EVENING. FRONT HAS PUSHED
THROUGH GBG AND MQB AND IS MAKING ITS WAY EAST THIS AFTERNOON. AS
THIS FRONT MOVES EAST...POPS WILL DIMINISH BACK TO THE WEST THIS
EVENING AS WELL AS THREAT FOR THUNDER. SO WILL HAVE SHOWERS WITH
ISOLATED THUNDERSTORMS WEST OF I-55 WITH SHOWERS AND THUNDERSTORMS
LIKELY TO OCCASIONAL EAST AND SOUTHEAST. AFTER THIS ACTIVITY/COLD
FRONT DRY WEATHER IS EXPECTED AS A LARGE HIGH PRSS AREA BUILDS
INTO THE REGION AND BECOMES DOMINATE FOR THE WEEKEND AND INTO NEXT
WEEK.

TEMPS WILL BE COOLER THROUGH THE PERIOD WITH HIGH TEMPS REMAINING
IN THE 70S. THIS FOLLOWS CLOSELY WITH MOS GUIDANCE.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY

DRY WEATHER IS EXPECTED THROUGH MOST OF THE WEEK AS HIGH PRSS
DOMINATES THE AREA ON THE SFC AND A MID LEVEL RIDGE BUILDS BACK
INTO THE REGION. A LONG WAVE TROUGH BEGINS TO MOVE ACROSS THE
NORTHERN US LATE IN THE WEEK...BRING A SLOW MOVING COLD FRONT
TOWARD THE AREA. THOUGH MODELS LOOK SIMILAR ON THE SFC...THEY
DIFFER SOMEWHAT ON AMOUNT OF QPF AND TIMING. FOR NOW...WILL KEEP
SLIGHT CHANCES IN FOR THUR THROUGH FRIDAY UNTIL MODELS GET BETTER
HANDLE ON IT. SLIGHT CHANCES WILL SHOW UP IN GRIDS BUT NOT WORDED
FORECAST.

WITH RIDGE BUILDING ON SFC AND MID LEVELS TEMPS WILL BEGIN TO
MODERATE BACK UP INTO THE 80S FOR WED THROUGH FRIDAY.

&&

.AVIATION...
ISSUED 635 PM CDT FRI SEP 7 2012
COLD FRONT MAKING ITS WAY THROUGH CENTRAL ILLINOIS AND WINDS HAVE
COME AROUND TO THE N/NW IN MOST LOCATIONS. TS NOW WELL TO THE
SOUTHEAST THOUGH SHRA STILL POSSIBLE IN NEXT FEW HOURS AT ALL
TERMINALS. CONCERN IN THE SHORT TERM IS THE BRIEF DEVELOPMENT FOR
AT LEAST MVFR CONDITIONS FOR THE OVERNIGHT HOURS WITH THE AMOUNT
OF LLVL MOISTURE ACROSS THE AREA. DWPTS STILL IN THE MID 60S...AND
UPPER 50S MOVING IN WELL BEHIND THE COLD FRONT...IF ANY SIG
CLEARING GETS A CHANCE...VIS WILL BE ABLE TO DROP. FOR
NOW...COVERAGE AND INTENSITY IS STILL A QUESTION...AND HAVE JUST
BEEN GENERAL WITH THE MVFR FOR THE OVERNIGHT. LATER IN THE MORNING
SHOULD BE CLEAR VFR AND WINDS OUT OF THE NW.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 2:57 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT FRI SEP 7 2012

ILZ027>031-036>038-040>043-047-048-081100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
257 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AHEAD OF A
COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...BUT
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-049>057-061>063-066>068-071>073-081100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
257 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AHEAD OF A
COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO
EARLY EVENING...WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING...MAINLY
BETWEEN 4 PM AND 9 PM.

HJS

In the hours before

Local storm report, Sep 7, 6:20 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     CHARLESTON              39.48N 88.18W
09/07/2012  E65.00 MPH       COLES              IL   BROADCAST MEDIA

            JUST EAST OF EIU CAMPUS

0610 PM     HAIL             ASHMORE                 39.53N 88.02W
09/07/2012  E0.75 INCH       COLES              IL   MESONET

            DIME SIZE HAIL. SWOP REPORT

&&

GEELHART
Local storm report, Sep 7, 6:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
629 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
09/07/2012                   COLES              IL   LAW ENFORCEMENT

            TREE DOWN BLOCKING 14TH STREET AND ANOTHER ONE DOWN ON
            HARRISON ST. REPORTED BY CHARLESTON POLICE AND RELAYED
            VIA WCIA-TV

&&

GEELHART
Local storm report, Sep 7, 6:37 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
637 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     ALTAMONT                39.06N 88.75W
09/07/2012                   EFFINGHAM          IL   LAW ENFORCEMENT

            3 INCH DIAMETER LIMBS DOWN.

&&

GEELHART
Local storm report, Sep 7, 6:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
640 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     SHUMWAY                 39.18N 88.65W
09/07/2012                   EFFINGHAM          IL   LAW ENFORCEMENT

            LARGE TREE DOWN ON HIGHWAY 33 JUST EAST OF TOWN.

&&

GEELHART
Local storm report, Sep 7, 7:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       5 NW SIDELL             39.96N 87.89W
09/07/2012  M1.25 INCH       VERMILION          IL   CO-OP OBSERVER

            SINCE 7 AM

0600 PM     HEAVY RAIN       3 W FARMER CITY         40.24N 88.70W
09/07/2012  M1.41 INCH       DE WITT            IL   CO-OP OBSERVER

            SINCE 7 AM

0653 PM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
09/07/2012  M2.20 INCH       COLES              IL   ASOS

            1-HOUR TOTAL

0653 PM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.87W
09/07/2012  M1.06 INCH       MACON              IL   ASOS

            3-HOUR TOTAL

&&

GEELHART
Local storm report, Sep 7, 7:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
713 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
09/07/2012  M1.10 INCH       DOUGLAS            IL   CO-OP OBSERVER

            BETWEEN 5 PM AND 615 PM

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:13 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Lawrence62 min
Sep 7, 8:13 PM CDTAreal Flood AdvisoryILXClay, Effingham3 hr
Sep 8, 5:45 AM CDTRiver Flood WarningILXClay, Richland58 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.